Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Abdominal distention after tramadol withdrawal. What to do?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1979
Answered : 2457 Questions
Abdominal distention after tramadol withdrawal. I was taking about 100mg of tramadol for about 6 months. I wean myself off 1 week ago snd I have had consistent abdominal distention.

Posted Mon, 7 Oct 2013 in Abdominal Pain
Answered by Dr. M Y Shareef 1 hour later
Brief Answer:
Few more information will be helpful

Detailed Answer:
Hi XXXXX ! Good morning. I am Dr Shareef answering your query.

A few more information from you will go a long way in solving your prblem :

1) For what primary disease or health problem you were prescribed Tramadol by your doctor ? Did it involve your intestinal system ?
2) Is your abdominal distension associated with pain and is it increasing ?
3) What is your routine dietary habit ?
4) How are your bowel movements at present ? Are you constipated and is there any difficulty in passing air as well ?
5) Is there other medications you take for any other medical problem ?
6) Any past history of medical/surgical illness.

These informations are important, because chronic ingestion of Tramadol could give rise to constipation and restricted bowel movement, but withdrawal may do the opposite, that is to say withdrawal can cause hyper motility of the intestines sometimes causing diarrhea.

Awaiting your reply.

Thank you for using XXXXXXX for clearing your doubts on your health problems. Good luck.
Above answer was peer-reviewed by
Follow-up: Abdominal distention after tramadol withdrawal. What to do? 13 hours later
The tramodal was used for mild joint discomfort. I was tired of taking anti inflammatory OTC meds. I'm in good health. I excercise, do not overheat, I had a colonoscopy done 2 years ago- normal. I have also had a fairly flat stomach. This abdominal distention is so obvious to me because I'm only 125 ilbs 5 6" tall. For the last week I have been walking an hour a day, taking increase fiber supplements and have been avoiding sugar and starch. It still not getting better. I'm not pregnant I had my tube tied at the age of 43 I'm now 52. Hope this helps.
Also the only discomfort I have is increase abdominal pressure and increase feeling of fullness when I eat anything. I'm not on any meds. I have bowel movements every 2-3 days this last week. I have been taking miralax, OTC laxatives and fiber supplements. I think this may be making it worst.

Answered by Dr. M Y Shareef 2 hours later
Brief Answer:
Withdrawal from Tramadol may not be responsible.

Detailed Answer:

It is nice to hear from you. This shows your genuine concern for your health.

Too much of laxatives can also cause such abdominal discomfort for you. I would suggest you to take natural fibers like fresh vegetables and fruits instead of supplements, along with sufficient amount of water. Go for regular exercise like a morning walk unless restricted by your treating doctor. I am sure all these will give you sufficient relief in your symptoms. I still do not consider the withdrawal from Tramadol to be the cause of your abdominal distension. It could be due to some kind of intolerance to some component of your food like gluten which is found in diary products, and wheat products. You can try omitting if you eat any of these food and see if the symptoms reduce.

On the drugs, I would advise you to add some proton pump inhibitor along with a prokinetic drug and a probiotic for some time, and may be these drugs will relieve your symptoms. Also a course of anti amoebic drug sometimes work wonders, but you have to consult your doctor before starting it.

Hope these information helps you. Thanks and wishing you an early recovery of your symptoms.
Above answer was peer-reviewed by
Follow-up: Abdominal distention after tramadol withdrawal. What to do? 4 hours later
Thank you, I will take all your advice into consideration. I will make an appt. to see my physician.
Answered by Dr. M Y Shareef 2 hours later
Brief Answer:
All the best.

Detailed Answer:
Hi XXXXX Good morning. Thanks for acknowledging to my reply. I hope you will find a solution to problem very soon. Before closing the discussion, you may rate the response from health care magic. All the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor